Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 540, NWS Midland/Odessa, TX

October 4, 2007Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2007, 3:47 PM CDT for Dawson County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2007, 3:47 PM CDT (20:47 UTC)
Expired
Oct 4, 2007, 4:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 042048
SVRMAF
TXC115-042145-
/O.NEW.KMAF.SV.W.0540.071004T2047Z-071004T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT THU OCT 4 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 445 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  TENMILE OVER STATE HIGHWAY 137...OR 9 MILES SOUTH OF LAMESA...MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDWAY...
  KEY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3288 10170 3257 10170 3253 10185 3253 10210
      3262 10206
TIME...MOT...LOC 2047Z 230DEG 12KT 3262 10189

$$
1 follow-up statement
000 
WWUS54 KMAF 042111
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT THU OCT 4 2007

TXC115-042145-
/O.CON.KMAF.SV.W.0540.000000T0000Z-071004T2145Z/
DAWSON TX-
410 PM CDT THU OCT 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN DAWSON COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
TENMILE...OR ABOUT 10 MILES SOUTHEAST OF LAMESA...MOVING EAST AT 5 
TO 10 MPH.

SPOTTERS HAVE REPORTED PEA SIZE HAIL AT TENMILE WITH THIS STORM. THE 
STORM HAS STRENGTHENED AGAIN...AND WILL BE CAPABLE OF PRODUCING UP 
TO NICKEL SIZE HAIL.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
TENMILE...SPARENBERG...MIDWAY AND KEY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3288 10170 3257 10170 3253 10185 3253 10210
      3262 10206
TIME...MOT...LOC 2108Z 248DEG 6KT 3260 10188

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:41 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 4, 2:41 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT THU OCT 4 2007

.AVIATION...
MAINLY VFR CONDITIONS PERSIST THIS AFTERNOON AND OVERNIGHT...WITH
THE POSSIBILITY OF A BRIEF VCTS/MVFR THUNDERSTORM AT THE KPEQ...
KFST AND KCNM TERMINALS DURING THE LATE AFTERNOON AND EVENING
HOURS. BREEZY SOUTHERLY WINDS...OCCASIONALLY GUSTING UP TO 20
MPH...WILL GRADUALLY SUBSIDE AFTER SUNSET AS LEE SIDE SURFACE
TROUGHING OVER SOUTHEAST NEW MEXICO WEAKENS AND WINDS DECOUPLE.
NOCTURAL LOW LEVEL JET OF 35-40KT ACROSS WEST TEXAS AFTER MIDNIGHT
WILL COMBINE WITH WEAKER SURFACE WINDS FOR POTENTIAL LOW LEVEL
WIND SHEAR TONIGHT /06Z-12Z/ AT THE KMAF AND KINK TERMINALS. AS
SURFACE DEW POINT DEPRESSIONS TIGHTEN AFTER MIDNIGHT...A FEW/BRIEF
PATCHES OF MVFR VISIBILITIES DUE TO FOG ARE POSSIBLE FRIDAY
MORNING /12Z-15Z/ AT THE KMAF AND KHOB TERMINALS.

&&

DISCUSSION...
SCT TSTMS HAVE DEVELOPED ACRS THE DAVIS MTNS AND VICINITY WITHIN
7H-5H THETA-E RIDGE AND WEAKLY CAPPED ENVIRONMENT. WEAK SHEAR
SUGGESTIVE OF OUTFLOW DOMINATED STORMS THAT WILL MOVE E AND NE.
LOW LEVEL INSTABILITY IS REFLECTED IN MSAS LIS OF MINUS 4 FROM SW
TO NE ACRS PB. MODIFIED 12Z KMAF SOUNDING INDICATES CAPES NEAR
2000 J/KG WITH LITTLE IF ANY CAP. SFC TROF ORIENTED NEAR THE TX/NM
BORDER AND PARKING LOT OBSERVATION REVEALS TOWERS GOING UP E OF
TROF WITH ONE RETURN ALREADY NOTED IN DAWSON COUNTY. EXPECT THAT
STORMS WILL CONTINUE TO SLOWLY DEVELOP INVOF TROF NEXT FEW HOURS
AND ALONG NEW OUTFLOW BOUNDARIES. HAVE EXTENDED CHC POPS FARTHER
NE FROM THE MTNS THIS EVENING. SEVERE CONCERNS REMAIN LIMITED BY
WEAK SHEAR (15KTS) BUT WITH SB CAPES NEAR 2000 J/KG ISOLD
STRONG/BRIEFLY SEVERE MULTI-CELL STORMS ARE POSSIBLE. NAM
INDICATES SHRTWV TROF COMING OUT OF MEXICO TONIGHT THAT MAY
PROLONG STORMS SOMEWHAT BEYOND DIURNAL HEATING.

MID LEVEL FLOW WILL BE BACKED ENUF TO THE SW FRIDAY TO KEEP LEE
TROF IN A WWD POSITION WHILE SFC PRESSURE FALLS TO THE N ALONG
WITH TIGHTER MSL PRESSURE GRADIENT WILL SUPPORT GUSTY S WINDS ACRS
CWFA. THIS WILL ALSO HELP TO HOLD LOW LEVEL MSTR ALONG/INVOF LEE
TROF. SW MID LEVEL FLOW WILL TAP PACIFIC MSTR (CURRENTLY SEEN ON
WATER VAPOR INVOF SRN BAJA). 7H-5H LR/S WILL BE BETTER TO W AND
WITH ADDED HELP FROM MTNS FCST WILL FAVOR TSTMS DEVELOPING IN/NEAR
MTNS THEN MOVING NE INTO UPPER TRANS PECOS/SE NM/WRN PB HUGGING
LEE TROF. 0-6KM BULK SHEAR INCREASES FROM NEAR 15KT IN DAVIS MTNS
TO 30-35KTS ACRS SE NM BY 00Z/SAT...THUS AS STORMS MOVE NEWD SVR
POTENTIAL WILL INCREASE. THERE DOES SEEM TO BE AN ABSENCE OF
IDENTIFIABLE SHRTWV ENERGY SO CONVECTION EXPECTED TO BE CLOSELY
TIED TO DIURNAL HEATING. ABOVE MENTIONED FEATURES WILL MOVE EWD
INTO SAT WHICH WILL ALLOW FOR DRIER AIR TO WORK ITS WAY INTO THE
WRN/NWRN CWFA. GFS SFC DWPNTS ARE MUCH DRIER THAN NAM (I.E., GFS
43 VS NAM 55 AT HOPE). BASED ON MODEL TENDENCIES WILL SIDE WITH
THE DRIER GFS AND SHIFT BEST POP AXIS EWD. CURRENT FCST HAS THIS
IDEA ALREADY...BUT WILL SHAVE OFF SOME OF THE WWD EXTENT. GFS
INCREASES SHEAR FARTHER S AND E...HOWEVER CAPES ARE NOTABLY LOWER
WITH DECREASED SFC MSTR. IF BETTER MSTR CAN HOLD ALONG JUST E OF
LEE TROF STRONG/SEVERE STORMS WOULD BE MORE OF A CONCERN. INTO SUN
GFS/NAM STILL REFLECT INCONSISTENCIES WRT POSITION...
STRENGTH...TIMING WITH GFS DEPICTING STRONG PUSH OF DRY AIR INTO
THE PB SUN AFTERNOON...WHICH HAS COME BACK IN LINE WITH DRIER
ECMWF. ATTP WILL OPT TO CONTINUE WITH DRIER SOLNS MENTIONED. WILL
BE WATCHING TIMING OF TROF PASSAGE THERE WILL BE A WINDOW LATE SAT
NIGHT INTO SUN MORNING FOR WINDS TO INCREASE THRU THE GDP MTNS.
LOW DWPNT AIR IN PLACE MON/TUE/WED MORNINGS WILL FAVOR SEASONALLY
COOL OVERNIGHTS. MEANWHILE 5H HEIGHTS WILL RISE ASSOCD WITH
BUILDING RIDGE. SOME HOPE FOR NW MID LEVEL FLOW TO DEVELOP
WED/THUR POSSIBLY FAVORING FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  92  68  90  /  20  20  10  10
CARLSBAD NM                69  91  65  90  /  20  20  20  10
DRYDEN TX                  68  87  68  90  /  30  10  10  10
FORT STOCKTON TX           69  94  67  91  /  30  20  20  20
GUADALUPE PASS TX          65  87  63  84  /  20  20  20  10
HOBBS NM                   69  90  67  89  /  20  20  30  10
MARFA TX                   60  85  59  86  /  30  30  20  10
MIDLAND INTL AIRPORT TX    69  91  67  91  /  20  20  20  10
ODESSA TX                  69  92  68  90  /  20  20  20  10
WINK TX                    70  97  69  95  /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 4, 2:02 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT THU OCT 4 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
202 PM CDT THU OCT 4 2007 /102 PM MDT THU OCT 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
THE OUTLOOK AREA THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER A FEW STORMS WILL BE CAPABLE OF BECOMING
STRONG AND MAY APPROACH AND OR EXCEED SEVERE LIMITS. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL AND OR DAMAGING WINDS.
IN ADDITION THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON
AND EVENING ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...THE UPPER
TRANS PECOS REGION...THE WESTERN PERMIAN BASIN AND THE SOUTHEAST
NEW MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 4, 12:51 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT THU OCT 4 2007

TXZ074-041845-
DAVIS/APACHE MOUNTAINS AREA-
1251 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR MCDONALD OBSERVATORY AT 1251
PM CDT. THE STORM WAS NEARLY STATIONARY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE AND VERY HEAVY RAINFALL
ARE POSSIBLE WITH THIS STORM.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 4, 1:09 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT THU OCT 4 2007

TXZ074-041845-
DAVIS/APACHE MOUNTAINS AREA-
109 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF FORT DAVIS
NEAR HIGHWAY 17. THE STORM WAS MOVING TO THE NORTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EASTERN JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 4, 3:00 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU OCT 4 2007

TXZ080-042030-
MARFA PLATEAU-
300 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF MARFA ALONG
HIGHWAY 67 AT 300 PM CDT...MOVING NORTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL PRESIDIO COUNTY...INCLUDING THE CITY OF MARFA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS...HAIL...VERY HEAVY RAINFALL... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 4, 3:06 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT THU OCT 4 2007

TXZ075-042100-
PECOS-
306 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN PECOS COUNTY.

STRONG THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHWESTERN PECOS
COUNTY. AT 302 PM CDT...THE STRONGEST THUNDERSTORM WAS LOCATED ABOUT
24 MILES SOUTH OF FORT STOCKTON...AND WAS MOVING NORTHEAST AT 10
MPH. THIS STORM WILL CROSS U.S. HIGHWAY 285 ABOUT 20 MILES SOUTH OF
FORT STOCKTON BY 330 PM CDT. OTHER STRONG THUNDERSTORMS WERE LOCATED
12 MILES NORTHEAST OF FORT STOCKTON...AND 22 MILES WEST OF
BELDING...ALSO MOVING NORTHEAST AT 10 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS AROUND 55 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.

BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THUNDERSTORMS APPROACH
YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Oct 4, 3:19 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT THU OCT 4 2007

TXZ046-042115-
DAWSON-
319 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF SPARENBERG AT 319
PM CDT...MOVING NORTHEAST AT 20 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:18 PM CDTSevere Thunderstorm WarningMAFBrewster27 min
Oct 4, 5:09 PM CDTFlash Flood WarningMAFDawson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.